With infectious diseases, we're gonna talk about antibiotics
because they have the highest potential for an allergic reaction.
So be hypersensitive to that in an exam question.
The patient is taking an antibiotic showing you any signs of an allergic reaction, stop the medication.
That's what you can do.
Remember, within our scope of practice as a nurse,
I can either stop the medication and notify the health care provider or I give the entire dose.
Can't alter the dosage in any way but it's my responsibility
to hold medications that might harm the patient.
Now, if you're gonna give the medication and you have cultures,
always get the culture before you give the antibiotic.
Some overall patient teaching points, make sure they drink lots of fluid, stay out of the sun.
Not all antibiotics cause photosensitivity but who's got time to memorize all those
and it's a good rule for anyone to stay out of the sun.
Have them take the whole prescription.
Don't stop early or when they feel better and don't take antibiotics for a virus.
Now there's a small percentage of penicillin allergies that have a cross allergy to cephalosporins.
So when a patient has a known penicillin allergy, in textbook world, don't give them a cephalosporin.
So be sure you recognize the generic name for penicillin ends in the -cillin, right?
In cephalosporins, the generic names usually start with ceph- or cef-
so absolutely, don't give a cephalosporin to somebody with a penicillin allergy in textbook world.
Now for MRSA treatment, I've got the at home treatment and the at hospital treatment.
Because we see so much MRSA these days,
I would be sure to make sure you are familiar with the types of medications
that we would use to treat MRSA.
Now, there's antibiotics that are ototoxic and nephrotoxic.
Those have to be solid in your mind. You wanna know the normal lab values for kidneys.
The BUN, creatinine. I've written those out for you there.
If those aren't solid in your mind, please make sure you come back and refresh those
because lab values are easy questions to get right on exams
as long as you've done the work ahead of time.
Now recognize the extreme side effects. Antibiotics is such a big category.
The likelihood that you're gonna see these on exams is very, very high
so I'm giving you big picture ideas of things that you need to look at.
So look for the extreme side effects when you're looking at antibiotics.
Anything that's a hypersensitivity reaction or goes after an organ.
Vancomycin and red man syndrome is a classic one.
This is an example of a hypersensitivity reaction so maybe underline that and just draw an arrow to it.
Remember, the patient has horrible pruritus, skin itching, they get all red rash,
it starts the face, the neck, and the upper torso.
If you haven't seen somebody with this, Google pictures
because you won't forget it once you see it.
Another extreme hypersensitivity reaction, sulfonamides and Stevens-Johnson syndrome.
So red man syndrome and Stevens-Johnson syndrome with sulfonamides,
these are two that I would make sure you review and refresh.
They're gonna check and see if you recognize if a patient's taking vancomycin or a sulfa drug
and they start giving you some vague symptoms that could be either red man
with vanco or Stevens-Johnson with sulfonamide.
They're gonna make sure that you as a nurse would be able to recognize those things early
so that you could intervene and stop the medication.